Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 2, 2004, 6:20 PM EDT for Charlotte County, Halifax County, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2004, 6:20 PM EDT (22:20 UTC)
- Expired
- May 2, 2004, 7:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Charlotte County, VA, Halifax County, VA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 5:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 022220
SVRRNK
VAC037-083-022300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT SUN MAY 2 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA
EASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 700 PM EDT
* AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR CLUSTER SPRINGS...OR ABOUT
OVER TURBEVILLE...AND MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SCOTTSBURG BY 645 PM EDT
DRYBURG BY 650 PM EDT
7 MILES SOUTHEAST OF MT LAUREL AND 8 MILES SOUTHWEST OF WYLLIESBURG
BY 700 PM EDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3663 7907 3651 7891 3681 7847 3706 7842
3713 7855
$$
JJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:09 PM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 2, 3:09 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 309 PM EDT SUN MAY 2 2004 .SHORT TERM... TONIGHT AND MONDAY...COLD FRONT MOVES INTO MTNS THIS EVENING AND INTO EASTERN VA BY MORNING. PRECIP AHEAD AND WITH FRONT WILL ALSO HANG BEHIND SYSTEM OVER EASTERN PARTS FA THRU DAYBREAK. FRONT STALLS DURING AM HRS...UNTIL ANOTHER VIGOROUS SHORT WAVE ROTATES AROUND THE BASE OF THE H5 TROUGH MIDDAY MON. THIS UPR AIR IMPULSE SHOULD BE SUFFICIENT TO KEEP BKN CLDS OVER MOST OF AREA AND TO TRIGGER SOME TSRA OVER PORTIONS OF AREA MON AFTN-PM. SIGNIFICANTLY COOLER TEMPS BEGIN TO ADVECT INTO AREA LATE MON. && .LONG TERM... FOR MONDAY NIGHT CLOUD COVER WILL BE ON THE DECREASE AS HIGH PRESSURE MOVES INTO THE AREA BEHIND THE EXITING COLD FRONT. WINDS ALSO WILL BE ON THE DECREASE WITH SIGNIFICANTLY COOL AIR/LOWER DEWPOINTS MOVING INTO THE AREA. WILL GO WITH LOWS AT 35 OR LOWER ACROSS THE WESTERN HALF OF THE FORECAST AREA. WILL INCLUDE MENTION OF PATCHY FROST IN THIS AREA AFTER MIDNIGHT THROUGH JUST AFTER SUNRISE TUESDAY. ALSO WILL BE GOING WITH LOWS 32 OR LOWER IN A GOOD PORTION OF THIS AREA. AS SUCH WILL ISSUE A FREEZE WATCH FOR THE LATE MONDAY NIGHT/EARLY TUESDAY MORNING TIME PERIOD. HIGH PRESSURE WILL BE TEMPORARY AS OUR NEXT SYSTEM APPROACHES FROM THE WEST. WILL GRADUALLY INCREASE CLOUD COVER LATE TUESDAY INTO WEDNESDAY NIGHT TO ACCOUNT FOR THIS. WILL HOLD OFF UNTIL WEDNESDAY AFTERNOON FOR OUR NEXT CHANCE OF THUNDERSTORMS WITH PASSAGE OF A WEAK TROUGH AND LINGER CHANCES INTO THE EARLY EVENING. FOR DAYS THURSDAY THROUGH SUNDAY A LOT WILL DEPEND ON JUST WHERE THE CENTER OF THE UPPER HIGH/RIDGE PARKS ITSELF. THE GFS SELECTS AN AREA WEST OF HERE KEEPING US IN NORTHWEST FLOW WITH PERIODIC WEAK SHORTWAVE TROUGHS ZIPPING ACROSS NORTHERN AND EASTERN PARTS OF THE AREA. THE ECMWF/CANADIAN SELECTS TO POSITION THE UPPER RIDGE/HIGH JUST SOUTH OF THE AREA THUS HELPING TO SHUNT ANY WEATHER EITHER WELL NORTH OR NORTHEAST OF THE CWFA...AND ALLOWING FOR HIGHER HEIGHTS...THUS WARMER DAY TIME HIGHS AND LESS CLOUD COVER. CONFIDENCE IN SELECTING ONE OF THESE AS EXACTLY IS WHAT IS GOING TO HAPPEN IS LOW. AND IF I DID SELECT THE POTENTIALLY WETTER GFS SOLUTION...I WOULD NOT PLACE MORE THAN A 20 OR 30 POP IN ANY GIVEN TIME PERIOD. AS SUCH...I WILL SELECT TO KEEP THE FORECAST DRY FROM THURSDAY ONWARD...AND AS A COMPROMISE ON TEMPERATURES...GO WITH TEMPERATURES A LITTLE WARMER THAN THE MEX MOS. WILL ALSO GO WITH LIGHT WINDS WITH EITHER A SOUTHWEST OR WEST COMPONENT. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...FREEZE WATCH MAY 4 300 AM UNTIL 800 AM NCZ001-002-018. VA...FREEZE WATCH MAY 4 300 AM UNTIL 800 AM VAZ007-009>020. WV...FREEZE WATCH MAY 4 300 AM UNTIL 800 AM WVZ042>045. && MG/DS
Hazardous weather outlook, May 2, 5:48 AM EDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 548 AM EDT SUN MAY 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. NCZ001>005-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-031000- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA- GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-MONROE WV- MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-ROANOKE VA- ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-SURRY NC- TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 548 AM EDT SUN MAY 2 2004 .DAY ONE... THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON. A STRONG COLD FRONT WILL CROSS THE CENTRAL APPALACHIANS SUNDAY. THIS FRONT WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS... ESPECIALLY EAST OF THE BLUE RIDGE MOUNTAINS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, May 2, 5:28 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 528 PM EDT SUN MAY 2 2004 NCZ005-006-VAZ044-058-059-022229- CASWELL NC-CHARLOTTE VA-HALIFAX VA-PITTSYLVANIA VA-ROCKINGHAM NC- 528 PM EDT SUN MAY 2 2004 STRONG THUNDERSTORMS WITH WIND GUSTS OF 40 MILES AN HOUR...AND SMALL HAIL...WILL CONTINUE TO MOVE NORTHEAST THROUGH SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA THIS AFTERNOON. THE STORMS WILL BE MAINLY ALONG AND EAST OF LINE FROM REIDSVILLE NORTH CAROLINA...TO A DANVILLE VIRGINIA...RIDGEWAY AND LEDA LINE. EXPECT RAINFALL RATES UP TO ONE AND ONE HALF INCHES IN AN HOUR WITH THE PASSAGE OF THESE STORMS. RAINFALL OF THIS RATE CAN CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS.
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.